Son Has Trouble Taking His Meds

Dear Drs. Donohue And Roach: A friend of mine has a son who has always had trouble taking pills. To allow him to take his meds, his mom dissolves any pills in water, and then he can drink them with no problem. Lately, she has added other pills in the same water and gives half the water during the daytime and half in the evening. Does dissolving pills in water change their effectiveness? How about mixing them or letting them sit all day? — M.U.

Answer: The answer is: It depends on the pill. Some pills should never be crushed or dissolved — this includes most “slow release” or “extended release” medicines — as they could be absorbed too quickly if crushed or dissolved. Always ask your pharmacist if it’s OK to do so.

As far as mixing medicines, there are a very few medicines that don’t work together, such as calcium antacids and tetracycline antibiotics. Again, your pharmacist is your friend for drug information, and I can’t recommend strongly enough that you get all your prescriptions from one pharmacy and get to know your pharmacist.

Finally, I wouldn’t recommend letting medicines sit around for more than a short while if they are dissolved or crushed. Personally, I have found a mortar and pestle or pill crusher to be invaluable. Crushed medications can be added to yogurt or applesauce, and will have much less of a bad taste than when dissolved in water.

Dear Drs. Donohue And Roach: I am 85 years old and physically active. I have high blood pressure and take several medicines, including lisinopril and hydrochlorothiazide. I took some blood tests, and they told me I had SIADH. The only way I was told to take care of this was to limit my fluid intake to one liter a day. This seems to be a very small amount of fluid to take care of the fluid needs of the body. Do you know of any treatment for SIADH other than fluid restriction? — A.

Answer: SIADH — the syndrome of inappropriate antidiuretic hormone secretion — is when the pituitary gland, located in the brain, secretes too much antidiuretic hormone, also called vasopressin. This prevents the kidneys from getting rid of water. The net result is that too much water builds up in the system, and this can be seen in the blood with a low sodium level. Thus, the correct treatment is to limit water intake. The body requires a minimum of a liter of fluid or so, but there is a lot of water contained within food, so limiting yourself to one liter of water on top of food intake should not put you in any danger, as long as you don’t have heavy water losses from high heat or fever.

However, the diagnosis of SIADH is difficult to make if someone is on hydrochlorothiazide, as many people (especially the elderly) have low sodium levels on this diuretic medicine, usually used for high blood pressure. You also haven’t said what your doctor thinks is causing the SIADH. Many lung diseases and many brain conditions are associated with it.

While you very well could have SIADH and, if so, are being properly treated, you should be sure that the diuretic isn’t the problem. I think you should ask your doctor whether there is a reason you have SIADH.

Drs. Donohue and Roach regret that they are unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may write the doctors at P.O. Box 536475, Orlando, FL 32853-6475 or email ToYourGoodHealth@med.cornell.edu with medical questions.